Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 471, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 31, 2016, 5:01 AM CDT for 8 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2016, 5:01 AM CDT (10:01 UTC)
- Expired
- May 31, 2016, 5:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Blaine County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kingfisher County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:39 AM CDT, 22 minutes earlier.
Area forecast discussion, May 31, 4:39 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Norman OK 439 AM CDT TUE MAY 31 2016 .DISCUSSION... The primary forecast concerns will be storm chances and heavy rain potential today through tomorrow and the influences of the upper-level low the latter half of the week. A complex of strong to severe storms have entered northwest Oklahoma early this morning. Scattered storms have begun to develop ahead of this complex. Today's forecast will be modulated by the progression of these storms. The regeneration of storms along the outflow boundary may continue storm propagation of the complex to the east-southeast. During the day, expect even more widespread showers and storms to develop in the vicinity and ahead of this boundary due to diurnal heating and the associated increase of instability. Severe weather threat will be mitigated some by numerous storm mergers/interactions. Nevertheless, forecast instability will be sufficient for severe hail in the most intense cores. Severe wind gusts will also be a threat where there is sufficient cold pool generation (i.e., in larger scale complexes). Heavy rain and localized flooding will also be a hazard. Any surface boundary/effective cold front is expected to only make slow southward progress due to relatively weak and nearly boundary- parallel flow aloft. Widespread showers and storms are expected to continue into Wednesday with only a slight shift southward. The severe weather threat appears lower tomorrow, but heavy rain and localized flooding will continue to be a concern. For Thursday through Friday, the main forecast uncertainty will be the impacts of the upper level low in Texas. The 31/00Z GFS and ECMWF are in agreement that there will be a tight north to south gradient of precipitation/cloud cover across the region. Elevated instability decreases some on Thursday, so expect precipitation to be rain with embedded thunder on the north side of the upper level low. Precipitable waters remain elevated (>1.75"), especially across southern Oklahoma and parts of western north Texas. Therefore, the flooding threat may increase across the this area. On Saturday, a cold front is progged to pass by the region. This should end any chance of precipitation by Sunday with cooler/drier air across the area. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 63 76 62 / 80 70 70 40 Hobart OK 80 63 77 61 / 70 70 60 40 Wichita Falls TX 82 64 78 62 / 50 70 70 50 Gage OK 79 59 76 56 / 60 60 30 20 Ponca City OK 79 62 77 60 / 70 70 50 20 Durant OK 83 67 78 65 / 40 70 70 60 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 03/10
Hazardous weather outlook, May 30, 10:29 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1029 PM CDT MON MAY 30 2016 OKZ004>048-050>052-TXZ083>090-311200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1029 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS FAR WESTERN NORTH TEXAS. THE MARGINAL RISK EXISTS MAINLY WEST AND SOUTH OF A LINE FROM MEGARGEL TO SEYMOUR TO SWEARINGEN TEXAS. ISOLATED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE WILL SLOWLY MOVE EASTWARD INTO PORTIONS OF WESTERN NORTH TEXAS AND FAR SOUTHWESTERN OKLAHOMA. ONE OR TWO STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STORMS WILL ALSO BE POSSIBLE AREAWIDE ON WEDNESDAY. THE RISK OF STORMS WILL SHIFT TO PRIMARILY SOUTHERN OKLAHOMA AND ADJACENT NORTH TEXAS FROM THURSDAY THROUGH SUNDAY. .HEAVY RAINFALL... THE GREATEST RISK FOR FLOODING WILL BE TUESDAY AFTERNOON THROUGH WEDNESDAY WHEN WIDESPREAD HEAVY RAINFALL IS EXPECTED. THE HIGHEST RAINFALL TOTALS ARE POSSIBLE ACROSS THE SOUTHERN HALF OF OKLAHOMA AND ACROSS NORTHERN TEXAS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ
In the hours before
Special weather statement, May 31, 3:45 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE MAY 31 2016
OKZ004-005-009-010-310930-
HARPER OK-WOODS OK-ELLIS OK-WOODWARD OK-
345 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARPER...NORTHWESTERN
WOODS...NORTHWESTERN ELLIS AND CENTRAL WOODWARD COUNTIES UNTIL 430 AM
CDT...
AT 342 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUTTERMILK TO 5 MILES EAST OF SELMAN TO 8 MILES NORTHEAST OF
FORT SUPPLY TO NEAR GAGE...MOVING EAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9886 3678 9897 3632 9935 3639 9988
3671 9963 3685 9950 3700 9943
TIME...MOT...LOC 0842Z 262DEG 31KT 3708 9932 3683 9940 3668 9951 3635
9976
03Special weather statement, May 31, 4:01 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 401 AM CDT TUE MAY 31 2016 OKZ005-010-310945- WOODS OK-WOODWARD OK- 401 AM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT... AT 358 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS OVER 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... WAYNOKA...AVARD AND HOPETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3654 9905 3666 9914 3692 9881 3665 9864 TIME...MOT...LOC 0858Z 231DEG 25KT 3662 9903 03
Special weather statement, May 31, 4:18 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT TUE MAY 31 2016
OKZ018-024-311000-
CANADIAN OK-KINGFISHER OK-
418 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CANADIAN AND
KINGFISHER COUNTIES UNTIL 500 AM CDT...
AT 415 AM CDT...A GROUP OF STRONG THUNDERSTORMS WAS LOCATED AROUND
9 MILES SOUTH OF LOYAL TO 3 MILES SOUTHWEST OF OKARCHE...MOVING
NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
KINGFISHER...PIEDMONT...OKARCHE...CASHION...DOVER AND OMEGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3615 9768 3573 9768 3563 9802 3568 9820
3587 9821
TIME...MOT...LOC 0915Z 244DEG 25KT 3583 9814 3570 9802
03Special weather statement, May 31, 4:22 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CDT TUE MAY 31 2016
OKZ005-006-009>011-311015-
ALFALFA OK-MAJOR OK-WOODS OK-ELLIS OK-WOODWARD OK-
422 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA...
NORTHWESTERN MAJOR...WOODS...CENTRAL ELLIS AND WOODWARD COUNTIES
UNTIL 515 AM CDT...
AT 420 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
8 MILES SOUTHEAST OF AETNA TO 10 MILES NORTHWEST OF AVARD TO 8 MILES
NORTHEAST OF MOORELAND TO 5 MILES SOUTHEAST OF FARGO...MOVING EAST AT
40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
WOODWARD...ALVA...CHEROKEE...MOORELAND...WAYNOKA...CARMEN...ALINE...
BURLINGTON...SHARON...DACOMA...MUTUAL...AMORITA...BYRON...LAMBERT...QUINLAN...
INGERSOLL...DRIFTWOOD...CAPRON...AVARD AND WALDRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9814 3671 9830 3648 9846 3620 9896
3625 9973 3642 9953 3656 9925 3664 9915
3682 9903 3700 9901
TIME...MOT...LOC 0920Z 275DEG 35KT 3698 9887 3681 9892 3655 9915 3634
9953
03Special weather statement, May 31, 4:24 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CDT TUE MAY 31 2016
OKZ011-012-311030-
MAJOR OK-GARFIELD OK-
424 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAJOR AND
NORTHWESTERN GARFIELD COUNTIES UNTIL 530 AM CDT...
AT 422 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMES...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...LAHOMA...DRUMMOND...BRECKENRIDGE...AMES...CARRIER...VANCE
AIR FORCE BASE AND NORTH ENID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3638 9769 3619 9816 3627 9824 3660 9794
3659 9793
TIME...MOT...LOC 0922Z 234DEG 23KT 3626 9817
03Local storm report, May 31, 4:34 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST 3 SSW FREEDOM 36.73N 99.13W
05/31/2016 M69.00 MPH WOODWARD OK MESONET
&&
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:29 AM CDT | Special Weather Statement | OUN | Harper | 61 min |
| May 31, 3:10 AM CDT | Special Weather Statement | OUN | Harper | 35 min |
| May 31, 3:25 AM CDT | Special Weather Statement | OUN | Harper | 50 min |
| May 31, 3:45 AM CDT | Special Weather Statement | OUN | Woodward | 45 min |
| May 31, 4:01 AM CDT | Special Weather Statement | OUN | Woods | 44 min |
| May 31, 4:18 AM CDT | Special Weather Statement | OUN | Kingfisher | 42 min |
| May 31, 4:22 AM CDT | Special Weather Statement | OUN | Alfalfa, Woods, Woodward | 53 min |
| May 31, 4:24 AM CDT | Special Weather Statement | OUN | Garfield | 66 min |
| May 31, 4:29 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 61 min |
| May 31, 5:30 AM CDT | Special Weather Statement | OUN | Garfield, Kingfisher, Logan | 30 min |
| May 31, 5:43 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Kay, Major, Noble | 62 min |
| May 31, 5:58 AM CDT | Special Weather Statement | OUN | Blaine, Kingfisher | 62 min |
| May 31, 6:08 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| May 31, 6:39 AM CDT | Special Weather Statement | OUN | Logan | 51 min |
| May 31, 6:46 AM CDT | Special Weather Statement | OUN | Canadian | 44 min |
| May 31, 6:48 AM CDT | Special Weather Statement | OUN | Payne | 57 min |
| May 31, 6:58 AM CDT | Special Weather Statement | OUN | Kay, Noble | 32 min |
| May 31, 7:03 AM CDT | Special Weather Statement | OUN | Logan, Oklahoma | 57 min |
| May 31, 7:33 AM CDT | Special Weather Statement | OUN | Cleveland, Grady, Lincoln, Oklahoma | 27 min |
| May 31, 7:35 AM CDT | Special Weather Statement | OUN | Kay, Payne | 25 min |
| May 31, 8:02 AM CDT | Special Weather Statement | OUN | Lincoln, Pottawatomie | 43 min |
| May 31, 9:50 AM CDT | Special Weather Statement | OUN | Stephens | 25 min |
| May 31, 10:34 AM CDT | Flood Watch | OUN | Atoka, Beckham, Blaine, Bryan, Caddo, Canadian and 33 more | 72 hr |
| May 31, 12:05 PM CDT | Areal Flood Advisory | OUN | Johnston, Pontotoc | 115 min |
| May 31, 12:21 PM CDT | Flash Flood Warning | OUN | Johnston, Pontotoc | 3 hr |
| May 31, 12:26 PM CDT | Areal Flood Advisory | OUN | Hughes | 2 hr |
| May 31, 1:14 PM CDT | Flash Flood Warning | OUN | Love | 3 hr |
| May 31, 1:16 PM CDT | Special Weather Statement | OUN | Marshall | 29 min |
| May 31, 1:31 PM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| May 31, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 44 min |
| May 31, 1:50 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 40 min |
| May 31, 1:56 PM CDT | Flash Flood Warning | OUN | Marshall | 3 hr |
| May 31, 2:15 PM CDT | Special Weather Statement | OUN | Carter | 30 min |
| May 31, 2:19 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 41 min |
| May 31, 2:22 PM CDT | Areal Flood Advisory | OUN | Carter | 3 hr |
| May 31, 4:46 PM CDT | Special Weather Statement | OUN | Oklahoma | 29 min |
| May 31, 5:17 PM CDT | Special Weather Statement | OUN | Oklahoma | 28 min |
| May 31, 5:20 PM CDT | Areal Flood Advisory | OUN | Cleveland, Grady, McClain, Oklahoma | 3 hr |
| May 31, 5:25 PM CDT | Special Weather Statement | OUN | Tillman | 35 min |
| May 31, 5:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 27 min |
| May 31, 5:52 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 26 min |
| May 31, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 44 min |
| May 31, 6:21 PM CDT | Flash Flood Warning | OUN | Grady | 3 hr |
| May 31, 6:23 PM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
| May 31, 6:51 PM CDT | Special Weather Statement | OUN | Grady | 24 min |
| May 30, 10:17 PM CDT | Special Weather Statement | OUN | Knox | 43 min |
| May 31, 12:33 PM CDT | Areal Flood Advisory | OUN | Archer | 117 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.